Back to Ask the Diabetes Team Ask the Diabetes Team

From Ottawa, Ontario, Canada:

My 13 year old son has had diabetes for almost five years and he's been on insulin pump therapy using lispro insulin for about two and a half years. Approximately seven months ago, we started noticing signs of lipoatrophy on his abdomen, and the lesions have started getting worse in the last few weeks. There is a lesion on either side of his belly button. He infuses insulin in alternating sides of his abdomen (not close to the lesions), we were instructed how to use different sites, and we use them appropriately.

I have noticed that a lot of other people who have written to you are having the same problem. I believe that this is a serious problem which deserves some in-depth study (from medical professionals/researchers) so that we can find out why this is happening and an appropriate course of action can be taken. I have read that one such approach is to use human buffered insulin with the insulin pump to stop the progression of lesions. Would this work? We may be few people affected, but it is something that I believe can be prevented. How?


Lipoatrophy is still seen occasionally even when using lispro and an insulin pump. Initially, you should try changing the pump insulin to NovoLog then to Velosulin, even back to lispro, giving each a try of at least a month. Sometimes, none of these changes work and as a last resort you have to revert to lispro and Lantus (insulin glargine) for a time.


[Editor's comment: You should also consider contacting the manufacturer of the insulin (Eli Lilly) and discussing this with them. WWQ]

Original posting 19 Sep 2002
Posted to Insulin Analogs and Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.